Therapy-related myelodysplastic syndrome and acute myeloid leukemia following initial treatment with chemotherapy plus radioimmunotherapy for indolent non-Hodgkin lymphoma.
Leukemia, Myeloid, Acute
Patients with indolent non-Hodgkin lymphoma (I-NHL) often receive multiple courses of cytotoxic chemotherapy over several years. Radioimmunotherapy (RIT) has become an important part of treatment for relapsed patients and tositumomab/lodine I-131 tositumomab is a promising regimen currently being incorporated into first-line therapy. While treatment-related myelodysplasia (tMDS) and acute myeloid leukemia (tAML) are well-known, poor-prognosis complications of conventional chemotherapy and radiation therapy, they have not been previously observed as a consequence of initial treatment with RIT-based regimens. We describe four patients with tMDS/tAML who received a sequential chemotherapy and tositumomab/lodine I-131 tositumomab program as their initial and only lymphoma treatment. Our findings suggest that the potential risk of these important complications must be considered in the development of this novel therapeutic strategy in the first-line setting.